Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 56, NWS Wakefield, VA

July 5, 2008Bertie County, Chowan County, North Carolina

NWS Wakefield, VA issued this tornado warning at Jul 5, 2008, 5:33 PM EDT for Bertie County, Chowan County, North Carolina. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2008, 5:33 PM EDT (21:33 UTC)
Expired
Jul 5, 2008, 5:43 PM EDT
In force
10 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon

Counties Bertie County, NC, Chowan County, NC

The radar

The Norfolk radar (KAKQ), 95 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 052134
TORAKQ
NCC015-041-052215-
/O.NEW.KAKQ.TO.W.0056.080705T2133Z-080705T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
533 PM EDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN BERTIE COUNTY IN NORTHEAST NORTH CAROLINA...
  WEST CENTRAL CHOWAN COUNTY IN NORTHEAST NORTH CAROLINA...

* UNTIL 615 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR COLERAIN...
  OR 11 MILES NORTHWEST OF EDENTON...MOVING NORTHEAST AT 6 MPH.

* THE TORNADO WILL BE NEAR...
  COLERAIN BY 555 PM EDT...
  VALHALLA BY 610 PM EDT...
  ROCKYHOCK BY 615 PM EDT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3616 7682 3622 7675 3616 7675 3616 7674
      3627 7669 3630 7666 3612 7660 3610 7672
      3615 7673 3616 7675 3610 7674 3609 7677
TIME...MOT...LOC 2133Z 228DEG 5KT 3615 7676

$$

BROWN
1 follow-up statement
000 
WWUS51 KAKQ 052143
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
543 PM EDT SAT JUL 5 2008

NCC015-041-052153-
/O.CAN.KAKQ.TO.W.0056.000000T0000Z-080705T2215Z/
BERTIE NC-CHOWAN NC-
543 PM EDT SAT JUL 5 2008

...THE TORNADO WARNING FOR NORTHWESTERN CHOWAN AND NORTHEASTERN
BERTIE COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THEREFORE...THE WARNING IS NO LONGER IN EFFECT.

LAT...LON 3616 7682 3622 7675 3616 7675 3616 7674
      3627 7669 3630 7666 3612 7660 3610 7672
      3615 7673 3616 7675 3610 7674 3609 7677
TIME...MOT...LOC 2143Z 228DEG 5KT 3616 7675

$$

BROWN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 5, 4:00 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 5, 4:00 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 PM EDT SAT JUL 5 2008

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS THE MID
ATLANTIC REGION...KEEPING UNSETTLED WEATHER ACROSS THE AREA
THROUGH MONDAY. THE FRONT FINALLY PUSHES OFF THE COAST MONDAY
NIGHT...AS WEAK HIGH PRESSURE BUILDS IN FOR TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
UNSTABLE AIRMASS FIRMLY ENTRENCHED ACRS THE MID ATLC AND CAROLINAS
THIS AFTN. MAIN FRONTAL BOUNDARY RESIDES ACRS NRN VA...BUT THERE
IS A DISTINCT SFC TROUGH/CONV BNDRY FROM GA/SC NORTHWARD INTO THE
VA PIEDMONT. IN THE MID/UPR LVLS...WV SATL SHOWS UPR LOW
POSITIONED ACRS THE OHIO VALLEY. CONDITIONS ARE RATHER HUMID WITH
PRC WTR VALUES AROUND 2 INCHES.

FOR TONIGHT...GOOD CONSENSUS AMONG NAM/GFS THAT THE UPPER LOW WILL
AMPLIFY A BIT...BRINGING STRONG UPPER DIFFLUENT ZONE INTO THE MID
ATLC AFTER MIDNIGHT. LOW LVL INSTABILITY WILL BE WEAKER AT THAT
TIME...BUT WITH DEW PTS ARND 70...EXPECT THERE WILL STILL BE
SUFFICIENT LIFT FOR AT LEAST SCTD TSTM ACTIVITY EVEN AFTER
MIDNGT...WITH POTENTIAL FOR HEAVY DOWNPOURS/LOCALIZED FLOODING CONTINUING.
HAVE LIKELY POPS ALL ZONES OVERNIGHT (EXCEPT IN NC DROPPED POPS TO
50% AFTER MIDNGT). SEVERE THREAT CERTAINLY POSSIBLE WITH STRG
LIFT...BUT OVERALL SHOULD BE ISOLATED AS FRZ LEVELS ARE RATHER
HIGH AND BULK 0-6 KM SHEAR IS ABOUT 20 KTS OR LESS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
UNSETTLED PATTERN WILL CONTINUE SUNDAY...WITH MORE CLOUDS THAN SUN
EXPECTED AND CONTINUED WITH HIGH CHC (40-50%) POPS IN
MORNING...AND LIKELY (60%) DURING AFTN. HIGH TEMPS AGAIN HELD IN
CHECK (MAINLY IN MID 80S) DUE TO THE CLOUDS AND MSTR. UPPER TROUGH
SLOWLY TRACKS FARTHER EAST BY MONDAY...AND HAVE FOCUSED HIGHEST
PRECIP CHANCES MONDAY ACRS NE NC/FAR SE VA...WITH SOMEWHAT LOWER
CHANCES ELSEWHERE (BUT STILL ABOVE CLIMO AT AROOUND 40%)

BY MON NGT/TUESDAY...SHOULD SEE A RETURN TO A MORE TYPICAL SUMMER
DIURNAL PATTERN WITH PTLY CLDY SKIES AND ONLY 20-30% CHANCES FOR
PRECIP PRIMARILY DURING AFTN/EVENG HRS. TEMPS ALSO RISE BACK INTO
THE 90S WITH MORE SUN EXPECTED.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
BERMUDA HIGH PRES BUILDS IN BY TUE NIGHT. KEPT 20% CHANCE OF
SHRAS/TSTMS THRU THEN WITH THE HIGHEST CHANCE OVER SE VA/NE NC WHERE
LINGERING MOISTURE AND FORCING MECHANISMS FROM THE FRONTAL REMNANTS
WILL STILL BE IN PLACE. LOWS WILL BE IN THE UPR 60S IN WRN SECTIONS
TO LWR 70S IN THE EAST/COASTAL LOCATIONS.

WED AM STARTS OUT DRY. AN UPPER LEVEL TROF AND ASSOCIATED SFC
FRONT LOCATED NEAR THE GREAT LAKES BEGINS TO MOVE CLOSER DURING THE
DAY...WHILE THE S/SW FLOW AROUND THE HIGH OFFSHORE INCREASES.
ABUNDANT MOISTURE WILL GET PUMPED UP AROUND THE HIGH AND AHEAD OF
THE FRONT...SO HAVE 20% CHANCE OF SHRAS/TSTMS DURING PEAK HEATING
HOURS. THE FRONT THEN SAGS TO THE SOUTH WED NIGHT THRU THUR NIGHT.
CHANCE OF SHRAS/TSTMS CONTINUES THRU THIS PERIOD AS THE BOUNDARY
SLOWLY ATTEMPTS TO MOVE FARTHER THRU OUR AREA. HIGH TEMPS WILL BE IN
THE UPR 80S/LWR 90S WED AND THUR...AND LOW TEMPS WILL RANGE FROM THE
UPR 60S/LWR 70S.

THE FRONT WILL STALL AND EVENTUALLY WASH OUT ACRS OUR SRN COUNTIES
ON FRI. WILL STILL HAVE A CHANCE OF PRECIP ON FRI THRU FRI NIGHT IN
THE SOUTH CLOSEST TO WHAT WILL BE LEFT OF THE BOUNDARY...WITH A
SLIGHT CHANCE FARTHER NORTH AND WEST. HIGH TEMPS WILL BE COOLER ON
FRI WITH 850 TEMPS FALLING TO 13 TO 15C AND WITH ADDITIONAL CLOUD
COVER. MIN TEMPS WILL ALSO DROP SLIGHTLY ON FRI NIGHT/SAT
AM...GENERALLY 65 TO 70 EXCEPT LWR 70S RIGHT AT THE SRN BEACHES.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
ISOLD-SCT CONVECTION STILL ON TAP FOR TODAY AS SAME HUMID AIRMASS IN
PLACE. FRONT WILL CONTINUE TO LIE MOSTLY TO THE NORTH OF OUR REGION.
MOSTLY VFR FOR THE TERMINALS EXCEPT IN SHOWER/TSTM ACTIVITY WHICH
MIGHT LAST INTO LATE EVENING. AREAS OF FOG WILL AFFECT TERMINALS
OVERNIGHT INTO THE MORNING WITH MVFR/IFR CONDS...ALONG WITH SMOKE IN
THE SE.

LONGATED WARM CONVEYOR BELT WITH A SUBTROPICAL CONNECTION FROM THE
WRN GULF WILL MAINTAIN A FAIRLY MOIST COLUMN OVER THE REGION TDA AND
THROUGH MONDAY. BY EARLY NEXT WEEK...A MID LVL SHORTWAVE AND
SUBSEQUENT WESTERLY FLOW FINALLY PUSHES THE SFC FRONT OFF SHORE.

&&

.MARINE...
MAIN CONCERN THIS EVENING WILL BE TSTMS THAT WILL CONTINUE TO AFFECT
MAINLY THE SRN WATERS. COULD HAVE WIND GUSTS UP TO 33 KNOTS WITH
LIGHTNING STRIKES AND SMALL HAIL POSSIBLE IN THE HEAVIEST STORMS.
MEANWHILE...SMOKE FROM THE WILDFIRE NEAR SUFFOLK VA WILL CONTINUE TO
AFFECT THE WATERS AROUND THE TIDEWATER REGION (SRN CHES BAY AND THE
SRN ATLANTIC WATERS)...WITH SMOKE FROM THE FIRE IN HYDE CNTY NC
MOVING ACROSS CURRITUCK SND. VSBYS MAY BE REDUCED LOCALLY DOWN TO 1
TO 3 MILES WHERE SMOKE IS THE THICKEST SO USE CAUTION IF BOATING.

WIND PATTERN REMAINS DIURNALLY DRIVEN WITH ONSHORE WINDS THRU THIS
EVENING DUE TO SEABREEZE DEVELOPMENT. WINDS WILL EVENTUALLY DIMINISH
AND BECOME S AFTER MIDNIGHT TONIGHT. THE PRES GRADIENT TIGHTENS BY
SUN AFTN AS A FRONT MOVES CLOSER TO THE WATERS FROM THE NW. MAY HAVE
A FEW GUSTS TO SCA (20 KT) ACRS THE CHES BAY AND A FEW GUSTS TO 25
KT ACRS THE ATLANTIC WATERS LATE ON SUN...BUT DO NOT THINK THAT THE
COVERAGE AND DURATION OF SUCH WINDS WOULD BE GREAT ENUF TO RAISE SCA
FLAGS AT THIS TIME. WILL CONTINUE TO MONITOR FOR ANY CHANGES.

THE FRONT WILL STALL AND WASH OUT OVER THE SRN WATERS DURING THE
EARLY PART OF THE WEEK...WHILE BERMUDA HIGH PRES BUILDS BACK IN.
ANOTHER FRONT APPROACHES FROM THE NW AND THEN STALLS OUT ACRS SRN
ZONES LATE WED THRU THUR.

&&

.FIRE WEATHER...
LGT SOUTHERLY FLOW TO CONTINUE TONIGHT AND SUNDAY SO SMOKE WILL
CONTINUE TO AFFECT MUCH OF METRO NORFOLK/PORTSMOUTH AND OUTLYING
AREAS. HIGH RELATIVE HUMIDITY OVERNGT/ERLY SUNDAY MRNG WILL HAVE
POTENTIAL FOR SMOKE/SUPERFOG SCENARIO. WINDS SHOULD ALLOW FOR SOME
IMPROVEMNT AGAIN BY MIDDAY SUNDAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...JRL
AVIATION...JEF
MARINE...JRL
FIRE WEATHER...LKB
Hazardous weather outlook, Jul 5, 6:12 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
612 AM EDT SAT JUL 5 2008

ANZ630>633-650-652-654-656-658-MDZ021>025-NCZ012>014-030>032-VAZ048-
049-060>094-096-099-100-061015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-
LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-SUFFOLK-ACCOMACK-NORTHAMPTON VA-
612 AM EDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...
AND BECOME MORE NUMEROUS BY LATE AFTERNOON AND EARLY EVENING. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE WITH FREQUENT
CLOUD TO GROUND LIGHTNING ALONG WITH HEAVY RAINFALL...WHICH COULD
LEAD TO LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...CAPABLE OF
PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ADDITIONAL THUNDERSTORMS ARE ANTICIPATED SUNDAY AND AGAIN ON
MONDAY AHEAD OF A SLOW MOVING COLD FRONT...ESPECIALLY DURING THE
PEAK HEATING HOURS OF THE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ015>017-102-VAZ095-097-098-061015-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-OUTER BANKS CURRITUCK-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
612 AM EDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA AND SOUTH
HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...
AND BECOME MORE NUMEROUS BY LATE AFTERNOON AND EARLY EVENING. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE WITH FREQUENT
CLOUD TO GROUND LIGHTNING ALONG WITH HEAVY RAINFALL...WHICH COULD
LEAD TO LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...CAPABLE OF
PRODUCING DAMAGING WIND GUSTS.

IN ADDITION...AREAS OF SMOKE WILL CONTINUE TO REDUCE VISIBILITIES
AND CREATE POOR AIR QUALITY AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ADDITIONAL THUNDERSTORMS ARE ANTICIPATED SUNDAY AND AGAIN ON
MONDAY AHEAD OF A SLOW MOVING COLD FRONT...ESPECIALLY DURING THE
PEAK HEATING HOURS OF THE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HURLEY

In the hours before

Special weather statement, Jul 5, 4:33 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EDT SAT JUL 5 2008

VAZ091-093-094-052130-
ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-YORK VA-
433 PM EDT SAT JUL 5 2008

...STRONG THUNDERSTORM MOVING ACROSS THE PENINSULA...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES WEST OF NEWPORT NEWS TO 10
MILES SOUTHEAST OF NEWPORT NEWS...OR FROM 5 MILES WEST OF NEWPORT
NEWS TO 6 MILES NORTH OF CHURCHLAND...MOVING NORTHEAST AT 11
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR
   NEWPORT NEWS AROUND 445 PM EDT...
   PATRICK HENRY FIELD AROUND 505 PM EDT...
   LANGLEY AFB AROUND 520 PM EDT...
   POQUOSON AROUND 530 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE LOCALIZED PONDING OF
WATER ON ROADWAYS.

LEWITSKY
Special weather statement, Jul 5, 4:46 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
446 PM EDT SAT JUL 5 2008

VAZ089-093-052145-
ISLE OF WIGHT VA-SURRY VA-
446 PM EDT SAT JUL 5 2008

...STRONG THUNDERSTORM MOVING ACROSS EASTERN SURRY COUNTY AND FAR
NORTHWESTERN ISLE OF WIGHT COUNTY...

AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF SURRY...OR ABOUT 8 MILES
NORTHEAST OF WAKEFIELD...MOVING NORTHEAST AT 9 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ELBERON AT 500 PM EDT...DELK CROSSROADS
AT 505 PM EDT...BEACHLAND AT 515 PM EDT...SURRY AT 530 PM
EDT...POOLESVILLE AT 535 PM EDT...BACONS CASTLE AT 540 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LEWITSKY
Special weather statement, Jul 5, 4:52 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
452 PM EDT SAT JUL 5 2008

MDZ022-024-025-052145-
INLAND WORCESTER MD-MARYLAND BEACHES MD-WICOMICO MD-
452 PM EDT SAT JUL 5 2008

...STRONG THUNDERSTORMS MOVING ACROSS WORCESTER COUNTY...
SOUTHEASTERN WICOMICO COUNTY...AND THE MARYLAND BEACHES...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 5 MILES WEST OF OCEAN CITY...MOVING NORTHEAST AT
10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OCEAN CITY MUNICIPAL
AIRPORT AT 500 PM EDT...OCEAN PINES...AND...CAPE ISLE OF WIGHT AT 510
PM EDT...OCEAN CITY AT 520 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LEWITSKY
Special weather statement, Jul 5, 5:06 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
506 PM EDT SAT JUL 5 2008

VAZ093-096-052200-
ISLE OF WIGHT VA-SUFFOLK VA-
506 PM EDT SAT JUL 5 2008

...STRONG THUNDERSTORM MOVING THROUGH SOUTHWESTERN SUFFOLK...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HOLLAND...OR ABOUT 6 MILES
SOUTHEAST OF FRANKLIN...MOVING NORTHEAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR LEES MILL AT 515 PM EDT...ELWOOD AT 530 PM
EDT...HOLLAND...AND...CARRSVILLE AT 540 PM EDT.

WIND GUSTS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

MCNATT
Special weather statement, Jul 5, 5:09 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
509 PM EDT SAT JUL 5 2008

NCZ013-014-030>032-052215-
BERTIE NC-CHOWAN NC-GATES NC-HERTFORD NC-PERQUIMANS NC-
509 PM EDT SAT JUL 5 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTHEASTERN BERTIE COUNTY INTO
SOUTHEASTERN HERTFORD COUNTY AND NORTHWESTERN CHOWAN COUNTY IN
NORTHEAST NORTH CAROLINA...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF RYLAND...MOVING NORTHEAST
AT 6 MPH. THE STRONG THUNDERSTORM WILL BE NEAR ROCKYHOCK AT 535 PM
EDT...ARROWHEAD BEACH AT 540 PM EDT...MAVATON AT 550 PM EDT...MILL
CROSSROADS AT 555 PM EDT...SMALLS CROSSROADS...AND...CISCO AT 600 PM
EDT...CENTER HILL...AND...TYNER AT 615 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH
YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

LEWITSKY
Special weather statement, Jul 5, 5:20 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
520 PM EDT SAT JUL 5 2008

VAZ084-086-090-091-094-052230-
GLOUCESTER VA-JAMES CITY VA-MATHEWS VA-NEWPORT NEWS/HAMPTON VA-YORK
VA-
520 PM EDT SAT JUL 5 2008

...STRONG THUNDERSTORMS MOVING ACROSS THE PENINSULA OVER THE
RAPPAHANOCK RIVER AND INTO THE MIDDLE PENINSULA IN EASTERN
VIRGINIA...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER GLOUCESTER POINT...MOVING NORTHEAST AT 10
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GLOUCESTER POINT AT 525 PM
EDT...ORDINARY AT 535 PM EDT...ACHILLES AT 540 PM EDT...GLASS AT 550
PM EDT...NAXERA AT 555 PM EDT...BEULAH AT 610 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

LEWITSKY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:08 PM EDTSevere Thunderstorm WarningAKQGates, Hertford, Northampton38 min
Jul 5, 5:39 PM EDTSevere Thunderstorm WarningAKQNorthampton37 min

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.